Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 77, NWS Grand Forks, ND

July 6, 2017Cass County, Steele County, Traill County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 6, 2017, 1:11 AM CDT for Cass County, Steele County, Traill County, North Dakota. It was in force for 64 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2017, 1:11 AM CDT (06:11 UTC)
Expired
Jul 6, 2017, 2:15 AM CDT
In force
64 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cass County, ND, Steele County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 22 km from the middle of the area, began a volume at 06:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 1:17 AM CDTTSTM WND GST 612 Sse Hunter, NDPEAK WIND MEASURED AT A PERSONAL WEATHER STATION.
Jul 6, 1:30 AM CDTHAIL 1.759 Se Finley, NDBETTER THAN 2 INCHES OF RAIN AND INTERMITTENT LARGE HAIL FEL ACROSS SOUTHERN SHERBROOKE TOWNSHIP.
Jul 6, 1:33 AM CDTTSTM WND GST 602 Sse Hunter, NDSECOND PEAK WIND MEASURED AT A PERSONAL WEATHER STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 10:12 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.2 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 896 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
896 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
3295 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted.

326 
WUUS53 KFGF 060611
SVRFGF
NDC017-091-097-060715-
/O.NEW.KFGF.SV.W.0077.170706T0611Z-170706T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
111 AM CDT THU JUL 6 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northeastern Cass County in southeastern North Dakota...
  Traill County in southeastern North Dakota...
  Central Steele County in southeastern North Dakota...

* Until 215 AM CDT.

* At 111 AM CDT, a severe thunderstorm was located over Sharon, or 44
  miles southwest of Grand Forks, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Finley around 120 AM CDT. 
  Golden Lake and Sherbrooke around 130 AM CDT. 
  Roseville around 200 AM CDT. 
  Clifford around 205 AM CDT. 
  Galesburg around 210 AM CDT. 

This includes Interstate 29 between mile markers 77 and 115.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4750 9799 4758 9798 4767 9791 4753 9687
      4699 9683
TIME...MOT...LOC 0611Z 300DEG 25KT 4757 9787 

HAIL...1.00IN
WIND...60MPH
 
$$

JH
3 follow-up statements
074 
WWUS53 KFGF 060631
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
131 AM CDT THU JUL 6 2017

NDC017-091-097-060715-
/O.CON.KFGF.SV.W.0077.000000T0000Z-170706T0715Z/
Cass ND-Traill ND-Steele ND-
131 AM CDT THU JUL 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR NORTHEASTERN CASS...TRAILL AND CENTRAL STEELE COUNTIES...

At 131 AM CDT, a severe thunderstorm was located over Finley, or 39
miles north of Valley City, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Sherbrooke around 145 AM CDT. 
  Galesburg, Clifford and Roseville around 215 AM CDT. 

This includes Interstate 29 between mile markers 77 and 115.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4750 9799 4758 9798 4767 9791 4753 9687
      4699 9683
TIME...MOT...LOC 0631Z 299DEG 25KT 4749 9783 

HAIL...1.25IN
WIND...60MPH
 
$$

JH
062 
WWUS53 KFGF 060702
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
202 AM CDT THU JUL 6 2017

NDC017-091-097-060715-
/O.CON.KFGF.SV.W.0077.000000T0000Z-170706T0715Z/
Cass ND-Traill ND-Steele ND-
202 AM CDT THU JUL 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR NORTHEASTERN CASS...SOUTHERN TRAILL AND CENTRAL STEELE
COUNTIES...

At 201 AM CDT, a severe thunderstorm was located near Galesburg, or
36 miles northwest of Fargo, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Blanchard around 205 AM CDT. 
  Hunter around 210 AM CDT. 
  Grandin around 215 AM CDT. 

This includes Interstate 29 between mile markers 77 and 100.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4750 9799 4758 9798 4759 9795 4731 9685
      4699 9683
TIME...MOT...LOC 0701Z 302DEG 36KT 4727 9732 

HAIL...1.00IN
WIND...60MPH
 
$$

JH
455 
WWUS53 KFGF 060712
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
212 AM CDT THU JUL 6 2017

NDC017-091-097-060721-
/O.EXP.KFGF.SV.W.0077.000000T0000Z-170706T0715Z/
Cass ND-Traill ND-Steele ND-
212 AM CDT THU JUL 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CASS...SOUTHERN
TRAILL AND CENTRAL STEELE COUNTIES WILL EXPIRE AT 215 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 500 AM CDT for
northwestern Minnesota...and southeastern North Dakota.

LAT...LON 4750 9799 4758 9798 4759 9795 4731 9685
      4699 9683
TIME...MOT...LOC 0711Z 300DEG 25KT 4724 9724 

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 11:20 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 5, 11:20 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1120 PM CDT Wed Jul 5 2017

.UPDATE...
Issued at 1113 PM CDT Wed Jul 5 2017

Forecast on track with convection ongoing and watch until 5am for
the northern half of the RRV and DVL basin.

UPDATE Issued at 1012 PM CDT Wed Jul 5 2017

Severe thunderstorm watch issued for counties along and north of
HWY 200 in ND to Norman Co MN and west of a line from Norman Co to
Roseau Co MN until 4am. Primary threats will be hail up to 2 inches
in size and winds up to 70mph. Marginal severe storm approaching
the western edge of the forecast area currently. Main activity to
watch will be storms in Manitoba approaching.

UPDATE Issued at 937 PM CDT Wed Jul 5 2017

Convective evolution for the overnight period coming into focus
with strengthening activity in Manitoba drifting to the
southeast. Another weaker area of convection is drifting to the
ESE from central ND. Expecting storms to move into the Devils
Lake basin in the next couple hours with additional storms
developing as upper forcing overruns the forecast area. ML CAPE up
to 4500J/kg and bulk shear values around 50kts will fuel and
support convection. CAM trends are showing the activity merging
into a MCS tracking across the northern valley into NW MN late
tonight.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 244 PM CDT Wed Jul 5 2017

Main impacts through the short term will be severe potential from
late afternoon through the evening. Current surface map indicating
low pressure over se Sask and weak boundary extending from nw ND
to the se corner of ND then into central Mn. CAM guidance
indicating this boundary may be the focus for possibly two rounds
of deep convection this evening. Although upper forcing looks
relatively weak and there will be some CIN to overcome Airmass
sufficiently unstable with dewpoints in the 60s and bulk shear
from 25 to 40kts. Favored guidance indicating potential for
development initially from far se ND eastward into west central MN
then shifting south and east. Better potential farther north and
west with convection organizing over Sask/MB vcnty sfc low and
boundary then propagating se during the late evening. HRRR
indicating potential for bowing segment from N central ND pushing
into se ND later tonight generally along and just north of current
boundary position. Based on lack of significant upper support,
stronger convection will likely be fairly widely scattered so will
generally keep pops in chance/scattered ranges. Low level jet not
all that impressive so confidence not real high on how long
convection will last overnight. Temperatures to remain mild
overnight as thermal ridge axis will be parked over the Fa during
half of the overnight and dewpoints remain above 60.

High pressure and drier airmass will follow departing system on
Thursday for less active and a bit cooler day.

.LONG TERM...(Thursday night through Wednesday)
Issued at 244 PM CDT Wed Jul 5 2017

For Thursday night into Friday...surface high pressure will dominate
the area with slightly cooler temperatures and a more stable
airmass. Little to no precipitation is forecast at this time.

By Saturday...the upper ridge remains amplified over the high
plains...and model guidance indicates a bit of a stagnant pattern
through the end of the period. There remains some differences in the
placement of the features...but the differences are not considered
significant. Therefore...will trend to a blended soln through the
remainder of the period. A few minor disturbances can be expected to
propagate through the flow...but not enough energy for significant
precipitation although some scattered afternoon showers cannot be
ruled out. Temperatures will continue to be on the warmer side with
highs generally into the 80s...under a mix of sun and clouds.&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1242 PM CDT Wed Jul 5 2017

VFR conditions expected through the period. Convection expected
tonight, possibly severe, however coverage expected to be rather
isolated so other than DVL not enough confidence on any storms
affecting TAF sites for mention at this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1113 PM CDT Wed Jul 5 2017

Thunderstorms expected across the northern half of the area
tonight impacting DVL, GFK, TVF and BJI. VFR from 15Z onward
tomorrow.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JK
SHORT TERM...Voelker
LONG TERM...Hopkins
AVIATION...JK
Hazardous weather outlook, Jul 5, 9:27 AM CDT, 15 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
927 AM CDT Wed Jul 5 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061430-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
927 AM CDT Wed Jul 5 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to develop late this
afternoon across southeast North Dakota into west central
Minnesota. Some of these storms may become severe producing golf
ball sized hail and wind gusts to 60 mph. An isolated tornado
cannot be ruled out.

Other thunderstorms are expected to develop over Manitoba and move
southeast into northeast North Dakota and northwest Minnesota
tonight. A few of these storms may also become severe producing
large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 6, 12:15 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1215 AM CDT THU JUL 6 2017

NDZ007-008-016-054-060615-
Pembina ND-Eastern Walsh County ND-Western Walsh County ND-
Cavalier ND-
1215 AM CDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAVALIER...
NORTHWESTERN WALSH AND WESTERN PEMBINA COUNTIES UNTIL 115 AM CDT...

At 1215 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wales, or 11 miles northwest of Langdon, moving southeast at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Mount Carmel around 1220 AM CDT.
  Langdon around 1230 AM CDT.
  Olga around 1240 AM CDT.
  Osnabrock around 1245 AM CDT.
  Milton and Concrete around 1250 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A severe thunderstorm watch remains in effect until 500 AM CDT for
northeastern North Dakota.

LAT...LON 4900 9789 4878 9733 4835 9790 4888 9880
      4900 9857
TIME...MOT...LOC 0515Z 306DEG 41KT 4890 9850

JK
Local storm report, Jul 6, 12:21 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1221 AM CDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 AM     HAIL             9 ENE SHARON            47.65N 97.72W
07/06/2017  M1.00 INCH       STEELE             ND   PUBLIC

&&

JKAISER
Local storm report, Jul 6, 1:11 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
111 AM CDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND GST     LANGDON                 48.76N 98.37W
07/06/2017  M68 MPH          CAVALIER           ND   AWOS

&&

JKAISER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 11:13 PM CDTSevere Thunderstorm WarningFGFBarnes, Griggs, Steele62 min
Jul 5, 11:54 PM CDTSevere Thunderstorm WarningFGFSteele, Traill66 min
Jul 6, 12:01 AM CDTSevere Thunderstorm WarningFGFBarnes59 min
Jul 6, 12:09 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Steele, Traill66 min
Jul 6, 12:15 AM CDTSpecial Weather StatementFGFCavalier, Pembina60 min
Jul 6, 12:45 AM CDTSevere Thunderstorm WarningFGFCavalier, Pembina, Walsh30 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.